Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Why Avascular Necrosis?
May 1, 2002

I have recently had my hip joints replaced (and am doing well), but since I see things in the literature about AVN and possible risks due to Protease Inhibitors, corticosteroid treatment, etc, my question is, why did some of this not make more national news, and I mean like two years ago? I'm 33, young at heart, but I have to move like an old lady now. That would be fine if I was an old lady, but I'm not, and now I'm stuck with fake hips that WILL wear out and need to be replaced, and I face the potential of deadly infections in the hip region from otherwise relatively harmless illnesses like strep throat. It's very upsetting, though I just try to enjoy life as it is. But I can't work and I can't get SSI, and my former job's disability insurance through Aetna is saying the AVN is due to a pre-existing condtion (HIV), and so they don't have to give me long-term disability payments. I was in an accident that injured my hip one month after starting the job, but had HIV for years before, so the diagnosis, treatment and timing are tight and contentious. If I had known before about the risk factors, I could have possibly switched meds, taken it a little more easy with my joints, in short done a lot of things differently. I can't afford to subscribe to every gay or HIV related magazine, and so naturally I feel let down. Please highlight AVN research, as it could save many people a painful surgery or two, & possibly their lifes. My second question now is, can I prevent this from ocurring in other joints? I have high triglycerides, had been on the testoderm patch, am now on oxandrin and a triple combo including Fortovase, Zerit and Rescriptor.

Response from Dr. Boyle

Well, I can certainly sympathize with how you feel. Unfortunately, we still are not sure about the what causes AVN in HIV-infected patients or what treatment is appropriate. Certainly, the usual risk factors apply, e.g., smoking, high lipids, corticosteroid use (perhaps even including testosterone use), prior injury, alcohol use, diabetes, etc., but it is unclear whether protease inhibitors or other HIV treatment is causative of this condition. Since you have had AVN in your hips, it is certainly possible that you have it in your shoulders and you should probably have an MRI of those joints to check for AVN. If present, you should be assessed by an orthopedic surgeon regarding treatment options, which can include rest, immobiliztion, decompression or other treatment.



Previous
thank you for response Dr. Aberg
Next
Epivir to Viread?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement